Download this article
 Download this article For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Constructing knots with specified geometric limits

Urs Fuchs, Jessica S. Purcell and John Stewart

Vol. 324 (2023), No. 1, 111–142
DOI: 10.2140/pjm.2023.324.111

It is known that any tame hyperbolic 3-manifold with infinite volume and a single end is the geometric limit of a sequence of finite volume hyperbolic knot complements. Purcell and Souto showed that if the original manifold embeds in the 3-sphere, then such knots can be taken to lie in the 3-sphere. However, their proof was nonconstructive; no examples were produced. In this paper, we give a constructive proof in the geometrically finite case. That is, given a geometrically finite, tame hyperbolic 3-manifold with one end, we build an explicit family of knots whose complements converge to it geometrically. Our knots lie in the (topological) double of the original manifold. The construction generalises the class of fully augmented links to a Kleinian groups setting.

knot, geometric limit, circle packing, Kleinian groups, fully augmented link
Mathematical Subject Classification
Primary: 30F40, 57K10, 57K32
Secondary: 52C26
Received: 10 February 2022
Revised: 1 May 2023
Accepted: 6 May 2023
Published: 22 June 2023
Urs Fuchs
RWTH Aachen University
Jessica S. Purcell
School of Mathematics
Monash University
John Stewart
School of Mathematics and Statistics
The University of Melbourne

Open Access made possible by participating institutions via Subscribe to Open.